Clinical Observation
January 27, 2003

Passive Transfer of Nut Allergy After Liver Transplantation

Author Affiliations

From the Department of Clinical Immunology (Drs Phan and Adelstein) and the A. W. Morrow Liver and Gastroenterology Institute (Drs Strasser, Koorey, and McCaughan), Royal Prince Alfred Hospital and the University of Sydney, and the Tissue Typing Laboratory, Australian Red Cross Blood Service–New South Wales (Drs Dunckley and Ms Goddard), Sydney; and the Department of Thoracic Medicine, St Vincent's Hospital, Darlinghurst, New South Wales (Dr Rimmer).


Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Intern Med. 2003;163(2):237-239. doi:10.1001/archinte.163.2.237

An anaphylactic reaction to cashew nut developed in a nonatopic 60-year-old man 25 days after receiving a liver allograft from a 15-year-old atopic boy who died of anaphylaxis after peanut ingestion. The liver recipient had no history of nut allergy. Posttransplantation skin prick test results were positive for peanut, cashew nut, and sesame seed, and the donor had allergen-specific IgE antibodies to the same 3 allergens. Contact tracing of the recipients of other solid organs from the same donor disclosed no other development of allergic symptoms after ingestion of peanut or cashew nut. Results of molecular HLA typing did not detect any donor-origin leukocytes in the recipient after transplantation, which excluded peripheral microchimerism. The patient inadvertently ingested peanut-contaminated food and suffered a second anaphylactic reaction 32 weeks after the transplantation. This case illustrates that transfer of IgE-mediated hypersensitivity can occur after liver transplantation and have potentially serious consequences. We therefore recommend that organ donors undergo screening for allergies, and that recipients be advised regarding allergen avoidance.